Geometric singular perturbation theory

  • Christopher K. R. T. Jones
Part of the Lecture Notes in Mathematics book series (LNM, volume 1609)


Tangent Space Singular Perturbation Invariant Manifold Travel Wave Solution Unstable Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Alexander, R. Gardner & C. Jones, A topological invariant arising in the stability analysis of travelling waves, J. reine angew. Math. 410 (1990) 167–212.MathSciNetzbMATHGoogle Scholar
  2. [2]
    D. Aronson & H. Weinberger, Nonlinear diffusion in population genetics, combustion and nerve propagation, in Partial Differential Equations and Related Topics, J. Goldstein ed., Lecture Notes in Mathematics, 446 (1975), Springer-Verlag, New York.CrossRefGoogle Scholar
  3. [3]
    P. Bates & C. Jones, Invariant manifolds for semilinear partial differential equations, Dynamics Reported vol. 2, Wiley (1989), 1–38.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    A.R. Bishop, M.G. Forest, D.W. McLaughlin and E.A. Overman II, Correlations between chaos in a perturbed Sine-Gordon equation and a truncated model system, SIAM J. Math. Anal. (1990) 1511–1536.Google Scholar
  5. [5]
    A. Bose, Existence and stability of travelling waves for coupled nerve axon equations, Ph.D. thesis, Brown U., 1993.Google Scholar
  6. [6]
    A. Bose & C. Jones, Stability of the in-phase travelling wave solution in a pair of coupled nerve fibers, preprint (1994).Google Scholar
  7. [7]
    G. Caginalp & P. Fife, Higher order phase field models and detailed anisotropy, Phys. Rev. B, 34 (1986) 4940–4943.MathSciNetCrossRefGoogle Scholar
  8. [8]
    R. Camassa, On the geometry of a slow manifold, preprint (1994)Google Scholar
  9. [9]
    R. Camassa & S.-K. Tin, The global geometry of the slow manifold in Lorenz-Krishnamurthy model, preprint (1994).Google Scholar
  10. [10]
    G. Carpenter, A geometric approach to singular perturbation problems with applications to nerve impulse equations, JDE 23 (1977) 335–367.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    K.W. Chang & F.A. Howes, Nonlinear Singular Perturbation Phenomena: Theory and Applications, Springer-Verlag, New York, 1984.CrossRefzbMATHGoogle Scholar
  12. [12]
    B. Deng, The existence of infinitely many traveling front and back waves in the FitzHugh-Nagumo equations, SIAM J. Math. Anal. 6 (1991).Google Scholar
  13. [13]
    N. Ercolani, D. McLaughlin & H. Roitner, Attractors and transients for a perturbed periodic KdV equation: a nonlinear spectral analysis, J. Nonlin. Sci. in press.Google Scholar
  14. [14]
    J.W. Evans, Nerve impulse equations I–IV, Indiana Univ. Math. Journal, 21, 22, 24 (1972–5).Google Scholar
  15. [15]
    N. Fenichel, Persistence and smoothness of invariant manifolds for flows, Indiana Univ. Math. Journal, 21 (1971) 193–226.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    N. Fenichel, Asymptotic stability with rate conditions, Indiana Univ. Math. Journal, 23 (1974) 1109–1137.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    N. Fenichel, Asymptotic stability with rate conditions II, Indiana Univ. Math. Journal, 26 (1977) 81–93.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Diff. Eq. 31 (1979) 53–98.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    R. Gardner & C. Jones, Traveling waves of a perturbed diffusion equation arising in a pahse field model, Indiana U. Math. J. 38 (1989) 1197–1222.zbMATHGoogle Scholar
  20. [20]
    J. Guckenheimer & P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer-Verlag, New York, 1983.CrossRefzbMATHGoogle Scholar
  21. [21]
    J. Hadamard, Sur l'iteration et les solutions asymptotiques des equations differentielles, Bull. Soc. Math. France 29 (1901) 224–228.zbMATHGoogle Scholar
  22. [22]
    G. Haller & S. Wiggins, Orbits homoclinic to resonances: the Hamiltonian case, Physica D 66 (1993) 298–346.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    G. Haller & S. Wiggins, N-pulse homoclinic orbits in perturbations of resonant Hamiltonian systems, to appear in Arch. Rat. Mech. Anal. (1995).Google Scholar
  24. [24]
    S. Hastings, On travelling wave solutions of the Hodgkin-Huxley equations, Arch. Rat. Mech. Anal. 60 (1976) 229–257.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    M. Hirsch, C. Pugh & M. Shub, Invariant Manifolds, Lecture Notes in Mathematics, 583 (1977), Springer-Verlag, New York.zbMATHGoogle Scholar
  26. [26]
    C. Jones, Stability of the travelling pulse of the FitzHugh-Nagumo system, Trans. AMS 286 (1984) 431–469.CrossRefzbMATHGoogle Scholar
  27. [27]
    C. Jones, T. Kaper & N. Kopell, Tracking invaraint manifolds up to exponentially small erros, SIAM J. Math. Anal., to appear.Google Scholar
  28. [28]
    C. Jones & N. Kopell, Tracking invariant manifolds with differential forms in singularly perturbed systems, J. Diff. Eq., in press.Google Scholar
  29. [29]
    C. Jones, N. Kopell & R. Langer, Construction of the FitzHugh-Nagumo pulse using differential forms, in Patterns and Dynamics in Reactive Media, H. Swinney, G. Aris, and D. Aronson eds., IMA Volumes in Mathematics and its Applications, 37 (1991), Springer-Verlag, New York.CrossRefGoogle Scholar
  30. [30]
    C. Jones & S.-K. Tin, On the dynamics of tangent spaces near a normally hyperbolic manifold, in preparation.Google Scholar
  31. [31]
    C. Jones, J. Rubin & M. Maxey, Settling and asymptotic motion of aerosol particles in a cellular flow field, preprint (1994).Google Scholar
  32. [32]
    T.J. Kaper & G. Kovačič, Multi-bump orbits homoclinic to resonance bands, preprint (1993).Google Scholar
  33. [33]
    T.J. Kaper & S. Wiggins, On the structure of separatrix swept regions in singularly perturbed Hamiltonian systems, J. Diff. and Int. Eq. 5 (1992) 1363–1381.MathSciNetzbMATHGoogle Scholar
  34. [34]
    J. Keener, Frequency decoupling of parallel excitable fibers, SIAM J. Appl. Math. 49 (1989) 211–230.CrossRefzbMATHGoogle Scholar
  35. [35]
    G. Kovačič & S. Wiggins, Orbits homoclinic to resonance with an application to chaos in a model of the forced damped sine-Gordon equation, Physica D 57 (1992) 185–225.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    G. Kovačič, Singular perturbation theory for homoclinic orbits in a class of near-integrable dissipative systems, to appear in SIAM J. Math. Anal. Google Scholar
  37. [37]
    G. Kovačič, Singular perturbation theory for homoclinic orbits in a class of near-integrable Hamiltonian systems, J. Dyn. Diff. Eq. 5 (1993) 559–597.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    R. Langer, Existence and Uniqueness of Pulse Solutions to the FitzHugh-Nagumo Equations, Ph.D. Thesis, Northeastern University, 1980.Google Scholar
  39. [39]
    M. Levi, Qualitative Analysis of the periodically forced relaxation oscillations, Vol. 244 in Memoirs AMS, AMS, Providence, RI, 1981.zbMATHGoogle Scholar
  40. [40]
    E.N. Lorenz, The slow manifold-What is it?, J. Atmos. Sci. 49 (1992) 2449–2451.MathSciNetCrossRefGoogle Scholar
  41. [41]
    W.S. Massey, Singular Homology Theory, Graduate Texts in Mathematics 70, Springer-Verlag, New York, 1980.zbMATHGoogle Scholar
  42. [42]
    R. McGehee, The stable manifold theorem via an isolating block, Symposium on ODE, W. Harris & Y. Sibuya eds., Springer-Verlag, New York (1973) 135–44.Google Scholar
  43. [43]
    D.W. McLaughlin, E.A. Overman H, S. Wiggins & C. Xiong, Homoclinic orbits in a four dimensional model of a perturbed NLS equation: a geometric singular perturbation study, to appear in Dynamics Reported.Google Scholar
  44. [44]
    E.F. Mischenko & N. Rozov, Differential Equations with small parameters and realaxtion oscillations, Plenum Press, New York, 1980.CrossRefGoogle Scholar
  45. [45]
    Y. Nishiura & H. Fujii, Stability of singularly perturbed solutions to a system of reaction-diffusion equations, SIAM J. Math. Anal., 18 (1987) 1726–1770.MathSciNetCrossRefzbMATHGoogle Scholar
  46. [46]
    Y. Nishiura & M. Mimura, Layer oscillations in reaction-diffusion systems, SIAM J. Appl. Math. 49 (1989) 481–514.MathSciNetCrossRefzbMATHGoogle Scholar
  47. [47]
    T. Ogawa, Travelling wave solutions to perturbed Korteweg-de Vries equations, preprint (1993), to appear in Hiroshima J. Math.Google Scholar
  48. [48]
    O. Perron, DieStabilitätsfrage bei Differentialgleichungsysteme, Math. Zeit. 32 (1930) 703–728.MathSciNetCrossRefGoogle Scholar
  49. [49]
    D. Ruelle, Elements of Diffrentiable Dynamics and Bifurcation Theory, Academic Press, San Diego, 1989.zbMATHGoogle Scholar
  50. [50]
    Yu. Rzhanov, H. Richardson, A. Hagberg & J. Moloney, Spatio-temporal oscillations in a semiconductor etalon, preprint (1992).Google Scholar
  51. [51]
    K. Sakamoto, Invariant manifolds in singular perturbation problems for ordinary differential equations, Proc. Roy. Soc. Ed., 116A (1990) 45–78.MathSciNetCrossRefzbMATHGoogle Scholar
  52. [52]
    H. Stommel, Trajectories of small bodies sinking slowly through convection cells, J. Mar. Res., 8 (1949) 24–29.Google Scholar
  53. [53]
    P. Szmolyan, Analysis of a singularly perturbed travelling wave problem, SIAM J. Appl. Math. (1992)Google Scholar
  54. [54]
    S.-K. Tin, On the dynamics of tangent spaces near a normally hyperbolic manifold, Ph.D. Thesis, Brown University, 1994.Google Scholar
  55. [55]
    S.-K. Tin, Transversality of double-pulse homoclinic orbits in some atmospheric equations, preprint (1994).Google Scholar
  56. [56]
    J. Topper & T. Kawahara, Approximate equations for long nonlinear waves on a viscous fluid, J. Phys. Soc. Japan 44 (1978) 663–666.MathSciNetCrossRefzbMATHGoogle Scholar
  57. [57]
    S. Wiggins, Global Bifurcations and Chaos, Springer-Verlag, New York, 1988.CrossRefzbMATHGoogle Scholar
  58. [58]
    S. Wiggins, Normally Hyperbolic Invariant Manifolds in Dynamical Systems, Springer-Verlag, New York, 1994.CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • Christopher K. R. T. Jones
    • 1
  1. 1.Division of Applied MathematicsBrown UniversityProvidence

Personalised recommendations